Kansas, 2022

Hail in Kansas, December 12, 2022

December 12, 2022 · NWS DDC · 3 events in 2 counties and zones

A cluster of strong to severe storms formed across the Oklahoma panhandle and moved north into the forecast area along the KS/OK border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cluster of strong to severe storms formed across the Oklahoma panhandle and moved north into the forecast area along the KS/OK border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 12, 6:07 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 12, 6:07 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CST Mon Dec 12 2022

...Updated for aviation discussion...

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CST Mon Dec 12 2022

Multiple hazards impacting the area now and through the
overnight. First, fog and areas of dense fog will persist in an
enhanced dew point/upslope region across the south central Kansas
counties , where early afternoon highway cams were showing dense
fog. Based on saturated point HRRR forecast soundings and the
general HREF trend for visibility at 1/4mi, some areas of dense
fog are likely to continue through the evening across Ford, Kiowa
and Pratt counties, southward to the OK line and even northward
into Hodgeman and Pawnee. The uncertainty in widespread nature
will preclude extension of the earlier dense fog advisory.
Attention then turns to convection chances and threats this
evening. An intense upper jet across the AZ and NM/Mexico border
arced into southwest Kansas will lift a sharp PV anomaly max into
the SE CO/TX Panhandle and southwest Kansas area through mid
evening, juxtaposed across an ever increasingly moist boundary
layer noted in SPC 850 moisture transport fields. With the north-
south oriented surface based CAPE axis and generally parallel wind
field, the convection that may or may not develop in the western
counties should become quickly linear. Very skinny CAPE profiles
above the surface layer doesn’t support hail, and the qlcs nature
could support mesovorices (swaths of wind damage) in the 9pm to
midnight time frame. SPC’s 5% Tornado risk outlines the added risk
very quick moving mesovotices that may develop. Not all the CAMS
are all that keen with the more robust storms in that window,
namely the FV3 does support it while many others dry slot the
local area. All models have the more widespread showers and
storms moving into the eastern counties with a generally lessening
surface CAPE with time. PoPs increase significantly west to east
and the front should clear out the entire area after about 7z/1AM
or so. Beyond the convective risks tonight, the westerly momentum
Tuesday morning will lead to strong gusty westerly winds for the
entire forecast area, probably falling below the High wind
threshold, but at least making for a difficult north – south
travel Tuesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 250 PM CST Mon Dec 12 2022

We changed up NBM’s winds to the 90th percentile which better
supports the weather trends given the pipeline of cold air we'll
be seeing in the coming days. Colder air will limit highs to the
30s over most of the area through the weekend, but more impactful
will be the apparent temperatures or wind chills during the
overnight and early morning periods. Official forecast
calculations for wind chill area commonly in the single digits
every morning beginning Wednesday and lasting through the rest of
the current long term. Any slight moderation in real temperatures
through the weekend will be reinforced by more cold air into
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 603 PM CST Mon Dec 12 2022

Moist southerly winds will result in widespread low MVFR/LIFR/IFR
CIGS through 6z. A strong disturbance will approach this evening,
with thunderstorms possible between 02 and 7z. These could be
severe with high winds. After the cold front passes between 09 and
12z, VFR CIGS will return. Winds will shift to the west and
southwest behind the front and become gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  34  47  21  41 /  60   0   0   0
GCK  30  42  19  39 /  50   0   0   0
EHA  29  46  19  43 /  10   0   0   0
LBL  31  48  19  43 /  20   0   0   0
HYS  35  47  19  37 /  80  10   0   0
P28  42  55  25  43 / 100  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Finch
Hazardous weather outlook, Dec 12, 1:49 AM CST, 18 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
149 AM CST Mon Dec 12 2022

KSZ030-031-043>046-061>066-074>081-084>090-130800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
149 AM CST Mon Dec 12 2022 /1249 AM MST Mon Dec 12 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

Widespread fog is expected for several hours Monday morning.
Strong south winds will gust to near 45 mph through Monday
afternoon.

Scattered thunderstorms are expected Monday night, mainly after
9 pm, and mainly east of US Highway 83. Some storms are expected
to produce marginally severe hail to quarter size and wind gusts
to near 60 mph. Some weak tornadoes are possible, embedded within
convective lines, especially east of Dodge City overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

Strong west winds are expected Tuesday, followed by strong
northwest winds Wednesday and Thursday. Gusts of 40 to 45 mph will
be common each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activiation will likely be necessary Monday night.

Turner

In the hours before

Special weather statement, Dec 12, 4:49 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
449 PM CST Mon Dec 12 2022

KSZ074-075-122315-
Stanton KS-Grant KS-
449 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of west central Grant
and eastern Stanton Counties through 515 PM CST...

At 449 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Manter, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Johnson City around 505 PM CST.

Other locations in the path of this storm include Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 10162 3740 10194 3773 10172 3756 10137
TIME...MOT...LOC 2249Z 222DEG 29KT 3741 10179

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, Dec 12, 6:34 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
634 PM CST Mon Dec 12 2022

KSZ085-130100-
Stevens KS-
634 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of central Stevens
County through 700 PM CST...

At 634 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Hough, or 14 miles south of Feterita, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hugoton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3737 10140 3718 10107 3700 10123 3700 10154
TIME...MOT...LOC 0034Z 212DEG 35KT 3695 10142

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, Dec 12, 6:44 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
644 PM CST Mon Dec 12 2022

KSZ043-044-063-130115-
Finney KS-Lane KS-Scott KS-
644 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Finney,
southeastern Scott and southwestern Lane Counties through 715 PM
CST...

At 644 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Holcomb, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Friend around 700 PM CST.

Other locations in the path of this storm include Shallow Water and
Grigston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3846 10048 3800 10093 3809 10110 3813 10110
      3848 10094
TIME...MOT...LOC 0044Z 212DEG 35KT 3812 10098

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, Dec 12, 6:54 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
654 PM CST Mon Dec 12 2022

KSZ075-076-085-086-130130-
Seward KS-Stevens KS-Grant KS-Haskell KS-
654 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, eastern Stevens and southwestern Haskell Counties
through 730 PM CST...

At 653 PM CST, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woods around 705 PM CST.

Other locations in the path of this storm include Moscow and Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 10121 3712 10141 3748 10120 3733 10091
TIME...MOT...LOC 0053Z 212DEG 35KT 3712 10129

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Dec 12, 7:18 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM CST Mon Dec 12 2022

KSZ075-076-085-086-130145-
Seward KS-Stevens KS-Grant KS-Haskell KS-
718 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, northeastern Stevens and Haskell Counties through
745 PM CST...

At 718 PM CST, Doppler radar was tracking a strong thunderstorm very
near Cave, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Satanta and Ryus around 730 PM CST.

Other locations in the path of this storm include Sublette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3740 10124 3774 10106 3757 10065 3756 10065
      3727 10101
TIME...MOT...LOC 0118Z 213DEG 42KT 3733 10111

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Dec 12, 7:20 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
720 PM CST Mon Dec 12 2022

KSZ043-044-130145-
Lane KS-Scott KS-
720 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northeastern Scott
and northwestern Lane Counties through 745 PM CST...

At 719 PM CST, Doppler radar was tracking a strong thunderstorm near
Grigston, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Amy around 725 PM CST.
  Manning around 730 PM CST.
  Dighton and Healy around 735 PM CST.

Other locations in the path of this storm include Shields and
Pendennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10025 3869 10025 3828 10063 3838 10082
      3870 10078
TIME...MOT...LOC 0119Z 213DEG 42KT 3841 10068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 40 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gray

When
December 12, 7:50 PM CST to 8:00 PM CST
Where
Gray County, 1.64 mi E of Ingalls
Measured
0.75 in hail
Reported by
Public
Coordinates
37.830, -100.420

Hail, Comanche

When
December 12, 10:20 PM CST
Where
Comanche County, Protection
Measured
1.75 in hail
Reported by
Public
Coordinates
37.200, -99.480

Report received by social media.

Hail, Comanche

When
December 12, 10:50 PM CST
Where
Comanche County, 0.88 mi NE of Wilmore
Measured
0.88 in hail
Reported by
Public
Coordinates
37.340, -99.210

Report was received by social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068842, 1068843, 1068844.